Heavy Snow, Belmont
- When
- February 16, 11:00 AM EST to February 18, 7:00 AM EST
- Where
- Belmont forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
A massive, slow-moving snow storm began shortly after midnight on the 16th. Counties in the south reached 6 inches of snow by noon on 16th, and 12 inches by 9 PM on 16th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A massive, slow-moving snow storm began shortly after midnight on the 16th. Counties in the south reached 6 inches of snow by noon on 16th, and 12 inches by 9 PM on 16th. Columbiana and Tuscarawas counties reached 6 inches by 10 PM on 16th. Greatest accumulations, by the morning of the 18th, rounded to the nearest inch for each county are: Monroe 30, Muskingum 25, Belmont 22, Guernsey 20, Harrison 19, Jefferson 18, Noble 17, Coshocton 14, and Tuscarawas 12 inches. In Bellaire (Belmont Co), the roof of a business collapsed from the weight of the snow, about 11 pm on 17th, causing $200,000 in damage to the building and 11 vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 16, 4:04 AM EST, 6 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 AM EST SUN FEB 16 2003
HAVE ACCEPTED THE WWE GRAPHICS. CO-ORDINATED WITH CTP & CLE AND
ADJACENT OFFICES ON WATCHES, WARNINGS, ACCUMULATIONS. THIS IS A BIG,
LONG DURATION STORM. ONLY TROUBLE AND UNCERTAINTY: HOW FAR N TO PUT
WARNING AND WILL EASTERN-MOST STORM TAKE OVER TOO FAR OR TOO LATE IN
SUCH A WAY AS TO MESS UP MY SNOW AMOUNTS.
700 DEFORMATION HUNGS AROUND FOR A LONG TIME FROM CNTRL OH TO MY HIEST
COUNTIES (PRES TUCK GARR). THERE IS A LULL IN THE OMEGA AND DEFORMATION
JUST S OF MASON DIXON 15-21Z TDA, THEN IT RETURNS. LOOKS LIKE BULK OF
SNOW WL BE AFT 00Z TONIGHT THRU ABOUT NOON MONDAY. MY TABLE OF PROBABLE
SNOW ACCUMS ENDG 00Z TONIGHT AND 12Z MONDAY:
PHD 6 12 INCHES
ZZV 6 12
MOUNDSVILL 7 15
MGW 8 15
PRES TUCK GARR 15 21 (SOME SLEET THIS AFTN BUFKIT SAYS)
PIT 4 10
FKL 1 5. AND ANOTHER 2 MON AFTN.
GUIDANCE TEMPS ARE VERY SIMILAR. POPS ARE 100% FIRST 2 PERIODS, XCP
40-60% N TIER TODAY.
.PBZ...
MD...WINTER STORM WARNING TODAY THRU MONDAY MDZ001
OH...WINTER STORM WARNING TODAY THRU MONDAY 057>059-068-069
WINTER STORM WARNING TONIGHT AND MONDAY OHZ049-050
WINTER WX ADVISORY TONIGHT AND MONDAY OHZ039>041-048
PA...WINTER STORM WARNING TODAY THRU MONDAY PAZ031
WINTER STORM WARNING TONIGHT AND MONDAY PAZ020-021-029-030-032
WINTER WX ADVISORY TONIGHT AND MONDAY PAZ013-014-022-023
WV...WINTER STORM WARNING TODAY THRU MONDAY WVZ004-012-021-022-023-041
WINTER STORM WARNING TONIGHT AND MONDAY WVZ001>003.MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 545 AM EST SUN FEB 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY WINTER STORM WARNING THROUGH MONDAY FOR MOST OF THE AREA...EXCEPT FOR A FEW COUNTIES WELL NORTH OF PITTSBURGH...AND IN NORTH CENTRAL OHIO. TOTAL SNOW ACCUMULATIONS BY 4 PM MONDAY RANGE FROM 26 INCHES IN PRESTON...TUCKER...AND GARRETT COUNTY IN THE SOUTH...TO 10 INCHES IN PITTSBURGH...AND JUST 4 INCHES IN EXTREME NORTHERN PENNSYLVANIA. .DAYS TWO THROUGH SEVEN... THE SNOW STORM WILL END BY MIDNIGHT MONDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... NO SPOTTER ACTIVATION IS ANTICIPATED.
The national radar mosaic for the moment the first event began.
11 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343219, 5343220, 5343221, 5343222, 5343223, 5343224, 5343225, 5343226, 5343227, 5343228, 5343229.